Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 24, NWS Great Falls, MT

December 22, 2020

NWS Great Falls, MT issued this high wind warning at Dec 22, 2020, 3:48 AM MST. It took effect at Dec 22, 2020, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 3:48 AM MST (10:48 UTC)
In effect from
Dec 22, 2020, 11:00 AM MST
Expired
Dec 22, 2020, 8:00 PM MST
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

774 
WWUS75 KTFX 221048
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
348 AM MST Tue Dec 22 2020

MTZ047-051-222200-
/O.EXP.KTFX.FG.Y.0003.000000T0000Z-201222T1100Z/
/O.UPG.KTFX.HW.A.0026.201222T1500Z-201223T0300Z/
/O.NEW.KTFX.HW.W.0024.201222T1800Z-201223T0300Z/
Blaine-Fergus-
Including Chinook, Harlem, Hays, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
348 AM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...
...DENSE FOG ADVISORY WILL EXPIRE AT 4 AM MST EARLY THIS
MORNING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Blaine and Fergus.

* WHEN...From 11 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Snow showers will also develop this
  afternoon with quickly changing visibility in addition to the
  strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ010-044-046-221200-
/O.CAN.KTFX.HW.A.0026.201222T1200Z-201223T0000Z/
/O.EXP.KTFX.FG.Y.0003.000000T0000Z-201222T1100Z/
Eastern Glacier-Toole-Eastern Pondera-
Including Cut Bank, Shelby, Sunburst, Brady, and Conrad
348 AM MST Tue Dec 22 2020

...DENSE FOG ADVISORY WILL EXPIRE AT 4 AM MST EARLY THIS
MORNING...
...HIGH WIND WATCH IS CANCELLED...

A cold front will move south through the area this morning 
bringing a shift to north or northwesterly winds with gusts up to
45 mph at times through this afternoon. In addition, snow showers
are possible along and behind the cold front which could bring 
some brief reductions in visibility. 


$$

MTZ011-013-045-221200-
/O.CAN.KTFX.HW.A.0026.201222T1500Z-201223T0300Z/
/O.EXP.KTFX.FG.Y.0003.000000T0000Z-201222T1100Z/
Hill-Chouteau-Liberty-
Including Havre, Rocky Boy, Rudyard, Fort Benton, Carter, 
Big Sandy, Chester, and Whitlash
348 AM MST Tue Dec 22 2020

...DENSE FOG ADVISORY WILL EXPIRE AT 4 AM MST EARLY THIS
MORNING...
...HIGH WIND WATCH IS CANCELLED...

Areas of fog will begin to dissipate through early this morning,
though some patchy areas of dense fog could remain along the Milk
River valley through 6 AM. A cold front will move south through 
the area later this morning bringing a shift to northwesterly 
winds with gusts up to 45 mph at times through this afternoon. In 
addition, snow showers are possible along and behind the cold 
front which could bring some brief reductions in visibility. 

$$

MTZ050-222200-
/O.UPG.KTFX.HW.A.0026.201222T1500Z-201223T0300Z/
/O.NEW.KTFX.HW.W.0024.201222T1800Z-201223T0300Z/
Judith Basin-
Including Raynesford, Stanford, and Hobson
348 AM MST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Judith Basin.

* WHEN...From 11 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Snow showers will also develop this
  afternoon with quickly changing visibility in addition to the
  strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
2 follow-up statements
414 
WWUS75 KTFX 222136
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
236 PM MST Tue Dec 22 2020

MTZ047-050-051-230300-
/O.CON.KTFX.HW.W.0024.000000T0000Z-201223T0300Z/
Blaine-Judith Basin-Fergus-
Including Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, 
Lewistown, Winifred, Lewistown Divide, and Grass Range
236 PM MST Tue Dec 22 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph
  occurring.

* WHERE...Blaine and Fergus counties.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing snow will reduce
  visibility in high winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
292 
WWUS75 KTFX 230239
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
739 PM MST Tue Dec 22 2020

MTZ047-050-051-230345-
/O.EXP.KTFX.HW.W.0024.000000T0000Z-201223T0300Z/
Blaine-Judith Basin-Fergus-
Including Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, 
Lewistown, Winifred, Lewistown Divide, and Grass Range
739 PM MST Tue Dec 22 2020

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Strong winds are diminishing over Central MT. Thus the high wind
warning will be allowed to expire at 8 PM.

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 21, 11:00 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Dec 21, 11:00 PM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1100 PM MST Mon Dec 21 2020

...Aviation section updated...

.UPDATE...

The main update this evening was to issue a Dense Fog Advisory for
most of the northern plains through 11 pm MST. Thinning clouds
and an easterly upslope wind over areas that received
precipitation today have combined to produce widespread dense fog
and low clouds. The warm front is moving north over the plains a
bit slower than expected, delaying the spread of increasing
southerly downslope winds that should help mix the airmass. There
is a chance that the Advisory may need to be extended for at least
parts of the area, depending on the advance of these winds.
Otherwise, the forecast is generally handling the situation well.
Coulston

&&

.SYNOPSIS...

Some areas of light precipitation will continue over north-central
Montana this afternoon, with some freezing drizzle possible along
and north of the Hi-Line tonight. A strong front tomorrow delivers
areas of snow and some strong winds to much of northern and
eastern Montana tomorrow into early Wednesday. Calmer and milder
conditions are expected late in the week, including Christmas.

&&

.AVIATION...
1100 PM MST Mon Dec 21 2020 (22/00Z TAF period)

Areas of IFR conditions continue this evening as areas of dense
linger across the the north-central plains. KCTB is the most
affected by this freezing fog, though KHVR has also recently seen
the fog roll in. Expect the fog to gradually dissipate from
southwest to northeast over the next few hours. Elsewhere, VFR
conditions persist this evening for now. However, expect clouds to
increase through the overnight as a Pacific weather system moves in.
Snow showers are expected area-wide, and there could be brief bursts
of +SN at the onset of snow early Tuesday morning, especially across
at KBZN, KEKS, and KHLN. Winds will increase with the arrival of
this system, with wind gusts in excess of 30kts, with localized
gusts in excess of 40kts, especially at KCTB, KHVR, and KLWT. Low
clouds are expected tomorrow, which will cause mountain obscuration
expected. Additionally, winds will combine with snow at times,
especially across the plains terminals, likely resulting in
MVFR/IFR conditions at times. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 510 PM MST Mon Dec 21 2020/

510 pm update...Areas of fog and low clouds have developed across
much of North Central and Central Montana as the sun set in the wake
of today's precipitation. Have therefore added mention of fog to
these areas through midnight or so. Will re-evaluate the situation
later as to whether it will continue beyond midnight, but there is a
good chance that the southerly winds in the wake of the warm front
may be enough to help mix out the lower levels of the atmosphere.
Coulston

The overall pattern responsible for our active weather still has
one more act left, which began today as yet another low pressure
system approached. Some rain and snow showers have moved north
across the area as a warm front pushed north. It continues to snow
this afternoon along and west of I-15 in Glacier and Toole
counties, but is rain just about everywhere else. However, there
remains concern for some light icing along and north of the Hi-
Line this afternoon and evening, as low level moisture will sit
below dry air at and above -10C. In areas where temps got into the
40s during the day, icing on roads will be less of a concern.
However, a light glaze will be possible on overpasses, other
elevated roadways, sidewalks, etc, even in these areas, and roads
toward the Canadian border may also become slick, as these areas
remained colder during the day. South to southwest winds
developing later tonight may lead to temperatures actually rising
overnight, especially for Judith Basin and Cascade counties, and
the Rocky Mountain front area.

The aforementioned weather system will make its curtain call
during the day on Tuesday, as the low pressure system responsible
slides across the area. As the low moves eastward, the
northeasterly flow behind it will bring some snow showers to the
area. Gusty winds also look likely with this system, and the
forecast for these gusts has increased some from previous
forecasts, potentially peaking around 50 knots in spots. Thus, in
collaboration with GGW and BYZ, we issued a High Wind Watch for
much of the north-central Plains for tomorrow. With the gusty
winds and falling snow, there is some concern that there could be
some reductions in visibility, but right now this threat looks to
be limited by the lack of an existing snowpack. However, folks
will need to watch for localized squall conditions along and
behind the front tomorrow.

Behind this final system, upper level ridging looks to build into
our area, which should allow for a few quiet days leading up to
and following Christmas. Temperatures should reach the upper
30s/low 40s for most during the second half of the week, with lows
dipping down into the teens and 20s. Our next chance for unsettled
weather looks to come over the weekend as a weather system moves
in, possibly bringing snow to the Southwest. -Kredensor/Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  36  15  34 /  10  50  20   0
CTB  25  29  10  30 /  30  50   0   0
HLN  30  36  17  33 /  20  70  30   0
BZN  31  36  11  30 /  20  60  30   0
WYS  23  26  -6  17 /  60  80  40   0
DLN  29  32   7  25 /  20  30  30   0
HVR  29  36  13  32 /  20  40   0   0
LWT  29  35  12  30 /  10  70  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Tuesday above 5000 feet
for Central and Southern Lewis and Clark...Jefferson...Northern
Rocky Mountain Front...Southern Rocky Mountain Front.

Dense Fog Advisory until 11 PM MST this evening Blaine...
Cascade...Chouteau...Eastern Glacier...Eastern Pondera...Eastern
Teton...Fergus...Hill...Judith Basin...Liberty...Northern Rocky
Mountain Front...Southern Rocky Mountain Front...Toole.

High Wind Watch from 8 AM MST Tuesday through Tuesday evening
Blaine...Chouteau...Fergus...Hill...Judith Basin...Liberty.

Winter Weather Advisory from 5 AM to 8 PM MST Tuesday above 5000
feet for Cascade...Judith Basin...Meagher.

High Wind Watch from 5 AM MST Tuesday through Tuesday afternoon
Eastern Glacier...Eastern Pondera...Toole.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:19 PM MSTDense Fog AdvisoryTFX9 hr
Dec 22, 3:56 PM MSTSpecial Weather StatementTFXChouteau, Judith Basin, Lewis and Clark64 min

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.